Maine, 2024

Flood in Maine, March 31, 2024

March 31, 2024 · NWS CAR · 1 event in 1 county or zone

A combination of snow melt and heavy rain led to minor flooding along the Mattawamkeag River. Flooding developed during the early morning hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of snow melt and heavy rain led to minor flooding along the Mattawamkeag River. Flooding developed during the early morning hours of the 31st. The river crested less than a half foot above flood stage during the afternoon of the 31st. The river then remained at around crest levels with minor flooding persisting into early April. The flooding mostly impacted low land areas along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 30, 10:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 10:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1135 PM EDT Sat Mar 30 2024

.SYNOPSIS...
High pressure will cross the region tonight through Monday,
then exit across the Maritimes Tuesday. Low pressure will
approach from the southwest Wednesday into Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
11:30 PM Update...Sky is clear and forecast remains on track
this hour. Only minor adjustment was to trim temps a degree or
two down over some of the cooler northern valleys and up a
degree or two Downeast.

Prev discussion blo... Surface low pressure continues to
track northeast through the Canadian Maritimes tonight with the
weakening pressure gradient across the area. Surface high
pressure ridge slides overhead tonight as another shortwave
energy piece dives south into New England tomorrow. For tonight,
expect patchy blowing snow to make for brief whiteouts across
the north until winds begin to somewhat relax. This is handled
with the recent SPS for Aroostook and Northern Penobscot
counties. Temperatures and solar angle helped create melting
today but expect roads to cool after sunset and possible
refreeze with untreated surfaces getting slick. Skies become
partly to mostly cloudy tonight with temperatures falling below
freezing across the north in the upper teens to around 20F by
daybreak. Across the Central Highlands and Downeast coast expect
mid to upper 20s to bottom out. Another shortwave passes across
the area tomorrow due to the North Atlantic blocking (-NAO).
Expect generally a mostly sunny day across the southwestern
areas of the CWA with more clouds in the northeast. NW winds
will remain gusty generally 10-20mph at most. Temperatures top
out in the upper 30s across the north and low to mid 40s in
southern areas.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A ridge of high pressure will remain over the area through the
early part of the week. This will lead to mostly clear skies
through the day on Monday, with increasing cloud cover heading
into Monday evening. Winds will be relatively light through this
time. Sunday night may see temperatures falling into the mid
teens across the north, especially in areas which received
recent snowfall and where winds may become calm Sunday night,
leading to full radiational cooling. For Monday, increasing
solar angle this time of the year will help temperatures reach
into the lower 40s across the north and mid to upper 40s
Downeast.

A weak shortwave will move through southern Maine Monday night
into Tuesday, which could take advantage of lingering moisture
and bring a few light snow showers to the Central Highlands down
through the coast. This shortwave will be quick to cross the
area, and little to no additional accumulation is expected from
any of these showers.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Through mid week, a jet streak approaching 180 kts in strength
will deepen over the mid Atlantic coast, placing the New
England coast in the left exit region of this jet. A robust
upper level trough will help support the strengthening of a
surface low pressure system that will work its way into the
region on Wednesday. A 1035 mb high pressure will continue to
hold over northeast Canada, and combat how far north the surface
low will be able to push. Current ensemble plots are in fairly
good consensus that the low will track through the Gulf of
Maine, though some variation does exist with the extremes
tracking either south of Nova Scotia or up into the central
portion of Maine.

The timing of this low is also dependent on the strength and
positioning of the high pressure to the north. With a blocking
pattern such as this one, there is often a slowing trend through
time as the storm gets closer. With this in mind, and in
reference to the 12z guidance from this morning, the current
forecast reflects a slowed onset from the NBM initialization.
Additionally, northeast winds will downslope out of the higher
terrain in New Brunswick into northeastern Aroostook county, and
could create a local lull in precip amounts in this county.
Meanwhile, depending on the proximity of the low center to the
coast, there could be a deformation zone into the Downeast
region which could result in locally higher precip amounts.
Since so much relies on more fine tuning of low track and low
and high strength, confidence in exact precip types and amounts
remains low (15%). Winds could also become breezy to strong with
this setup, but strongest winds will result from a rapidly
deepening low just offshore while high pressure to the north
remains strong and in place, so once again more factors need to
be ironed out before there is higher confidence in any potential
for strong wind impacts.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR next 24 hours with nw winds gusting over
terminals early this evening before diminishing at all sites but
KFVE. LLWS expected over Aroostook terminals through 13z Sunday.
Expect LLWS likely to diminish at BGR by 02z this evening.

SHORT TERM:
Sunday night through Tuesday...Generally VFR. NW winds 5 to 10
kts Sunday night through Monday, shifting N 5 to 10 kts Monday
night through Tuesday.

Tuesday night...VFR early. VFR/MVFR late with a chance of snow
late around BGR/GNR. NE winds around 5 kts, increasing towards
10 kts late.

Wednesday...VFR/MVFR early, trending towards MVFR in the north
and IFR/LIFR at Downeast terminals. Snow will spread from SW to
NE, with rain possibly mixing in Downeast. E to NE winds 10 to
15 kts gusting to 20 to 25 kts.

Thursday...MVFR in the north with IFR/LIFR at Downeast terminals.
Snow likely, especially Downeast, where it could mix with rain
through the afternoon. Chance of snow across the north.
NE winds 10 to 15 kts gusting 25 to 30 kts.

&&

.MARINE...
NEAR TERM: SCA has been dropped over all waters as seas have
come down. W-NW winds tomorrow below 20kts with seas generally
less than 3ft.

SHORT TERM: Conditions will likely remain below SCA criteria
through the first half of the week. For Wednesday, as a strong
storm approaches, NE winds will begin to increase with gusts
approaching strong gale force. The potential for approaching
storm strength exists, but confidence is low (10%) at this time
that winds will become this strong. Seas will increase towards
10 to 15 ft over the coastal waters as the storm tracks over the
waters through the second half of the week as well.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Buster/Sinko
Short Term...AStrauser
Long Term...AStrauser
Aviation...Buster/Sinko/AStrauser
Marine...Buster/Sinko/AStrauser
Hazardous weather outlook, Mar 30, 2:20 PM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
320 PM EDT Sat Mar 30 2024

MEZ001>006-010-011-015>017-029>032-311930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
320 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will approach mid through late week bringing a chance
for heavy snow, rain, and possibly strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-311930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
320 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will approach mid through late week bringing a chance
for heavy snow, rain, and possibly strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
March 31, 1:00 AM EST to 11:59 PM EST
Where
Penobscot County, 2.75 mi SE of Mattawamkeag to 1.11 mi ESE of Mattawamkeag
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.487, -68.318

A combination of heavy rain and snow melt led to minor flooding along portions of the Mattawamkeag River. The river crested less than a half foot above flood stage late on the 31st. The river remained above flood stage into the morning of April 3rd. The flooding was minor...mostly impacting low land areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166395.